Tornadoes · United States · Texas · 2024

EF1 tornado, Pelham to Frost, Texas, April 26, 2024

From Pelham to Frost, this EF1 tornado ran 11.3 miles across Navarro County on April 26, 2024, touching down at 1:46 PM CDT and reaching 200 yards wide. It killed nobody, and did $200,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
April 26, 2024
Touchdown
1:46 PM CDT (18:46 UTC)
Lifted
2:05 PM CDT (19:05 UTC)
On the ground
19 minutes
Path length
11.3 miles (18.2 km)
Path width
200 yards (183 m)
Deaths
0
Injuries
0
Property damage
$200,000
County
Navarro County
Touchdown point
32.076, -96.674
Lift-off point
32.198, -96.547
Record number
2404261246-01

The damage survey

28 damage points were recorded along this path by NWS FWD, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 110 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A shortwave trough, dryline, and Pacific front all worked together to produce multiple rounds of thunderstorms Friday April 26 through Sunday April 28. All modes of severe weather took place across the region, along with multiple instances of flash flooding. 11 tornadoes occurred across McLennan, Hill, and Navarro counties on April 26th, and another 4 tornadoes occurred in Milam, Limestone and Freestone counties on April 28th.

A tornado formed just northwest of Navarro Mills Lake, just east of the Navarro/Hill County line. Damage near this initiation point was confined to split tree trunks consistent with EF-0 intensity windspeeds. The tornado tracked east-northeastward, causing tree damage and impacting multiple residences and outbuildings in areas between FM 744 and Navarro Mills Lake. Most of this damage was EF-0 to low end EF-1 in character, consistent with windspeeds of 75-95 mph. Damage was mainly associated with roof and fascia damage on the residences and significant sheet metal damage on outbuildings. However, one manufactured home was totally destroyed on Navarro County Road 3091, consistent with EF-1 winds estimated at around 110 mph. The tornado crossed FM 744, and dissipated just northwest of the Dresden community.

A tornado formed approximately 2 miles southwest of Barry in open country, based on storm spotter video and eyewitness reports. This tornado moved north and northeast of Barry, impacting several residences and outbuildings along Navarro County roads 1210 and 1230. Most of the structural damage was confined to roofs and outbuilding sheet metal and was consistent with damage intensities of EF-0 and lower end EF-1 magnitude. However, one manufactured home along CR 1230 was totally destroyed, consistent with EF-1 winds of approximately 110 mph. The tornado traveled several additional miles to the east, passing north of Emhouse and producing EF-0 damage to trees and outbuildings. This tornado eventually dissipated in the Chambers Creek drainage west of Rice.

A citizen captured a video of a brief tornado which formed west of Rice, Texas. The tornado transited mainly bottomland/wetland areas of Cummins Creek, resulting in minor tree damage. This tornado dissipated northwest of Rice, prior to crossing Interstate 45. Maximum estimated winds were 75 mph.

A brief EF-0 tornado occurred west of Frost in far northwestern Navarro County. A grain elevator was impacted and partially collapsed along State Highway 22 west of Frost. The tornado crossed the highway and produced some EF-0 roof and garage door damage to several homes on the west side of Frost. The tornado dissipated just north of Frost. Maximum estimated winds were 80 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the tornado touched down at Apr 26, 12:43 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Apr 26, 12:43 PM CDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1243 PM CDT Fri Apr 26 2024

...New Short Term, Aviation...

.SHORT TERM... /NEW/
/This Afternoon through Saturday Night/

Thunderstorms are ongoing primarily along the I-35 corridor at
this hour and will continue to spread east into the afternoon. The
environment is quite unstable with steep mid level lapse rates
supporting a large hail and damaging wind threat. In addition, low
level winds are quite strong, although flow has veered just a bit
which may be limiting the tornado potential, particularly with the
supercell north of Waco at this time. For the remainder of the
afternoon, PoPs will remain highest along and east of I-35 with a
continued severe weather threat. There is a low chance that
additional storms could redevelop farther west along a dryline,
but this potential is generally around 20% at this time. Any
additional storms that develop will have a potential to be severe
with all modes of severe weather possible.

Coverage of storms should decrease late this evening as the
initial shortwave pulls off to the northeast.

Saturday should feature another warm and humid airmass in place
across the region, but thunderstorms should hold off for most of
the day until another upstream shortwave spreads strong forcing
for ascent across a sharp dryline. Thunderstorms should develop by
late afternoon/evening off to our northwest and gradually spread
across North Texas through the overnight hours into early Sunday
morning. Similar to the last few days, all modes of severe weather
will be possible, including the potential for a few tornadoes. In
addition to the severe threat, slow moving thunderstorms could
produce substantial amounts of rain through early Sunday. Isolated
totals of 4-6 inches can be expected. A Flood Watch will be issued
this afternoon for parts of North Texas. A Wind Advisory will also
likely be required for Saturday.

Dunn

&&

.LONG TERM... /Issued 313 AM CDT Fri Apr 26 2024/
/Saturday Onward/

Large hail, damaging winds, a few tornadoes and flash flooding
will all be a threat Saturday and Sunday as 2 rounds of storms
are possible.

Round 1 - Saturday Afternoon

The severe weather threat during the day on Saturday will remain
conditional, and it's quite possible we see no storms until the
evening hours as the main trough inches closer to our region (more
on that below).

The thermodynamic and kinematic environment atop our region
suggests there will be a threat for severe weather, **should
storms develop**. With a highly unstable atmosphere, steep mid-
level lapse rates and sufficient effective shear, any storm would
likely exhibit rotating updrafts that could produce large hail,
damaging winds and even a few tornadoes.

There continues to be some question as to the strength of the
capping inversion, especially in the afternoon. Should the cap
remain fairly strong, storms are unlikely to develop. However, a
weak or non-existent cap would allow for updrafts to quickly
strengthen should there be a source of lift.

With the strongest forcing for ascent still across NM and far W
Texas during the day, we'll have to rely on daytime heating for
any storm development. More low-level clouds would likely to
delay or inhibit afternoon convection. The inverse is also
true...breaks in the clouds would increase the potential for
storms to develop.

If storms develop, any convection that persists into the late
afternoon/evening hours will see an heightened potential for a
tornado or two. We'll have to continue to monitor the higher
resolution guidance as confidence in afternoon convection remains
low.

Round 2 - Saturday Night - Sunday

Confidence in thunderstorms impacting North and Central Texas
Saturday night is high as strong forcing for ascent moves closer
to our region. With increasing southerly flow, moisture content
will be on the rise overnight. A highly unstable atmosphere,
strong low-level shear and increasing forcing for ascent will lead
to the development of severe thunderstorms along a dryline. With
the dryline just west of our region around sunset, convective
initiation is likely to occur just outside of our area. This
activity, although initially supercellular in nature, will merge
in to a line of storms that will sweep eastward across much of our
region. The line of storms is likely to be N-S oriented, moving
eastward through the early Sunday morning hours. Damaging wind
gusts and large hail would be the main hazards. However, with 40+
knots of 0-3km shear in place, there will be a low threat for
QLCS tornadoes. Any segment of the line that gains a more NW-SE
orientation will be able to maximize the available vorticity,
increasing the potential for a quick spin-up.

Additionally, there will be a risk for heavy rainfall across
portions of North Texas. The risk for flash flooding will be
highest along the Red River, where a few locations may pick up as
much 3+ inches of rain in a short period of time. Given the
nocturnal nature of this event, it's important to pay attention
while driving as flooded roads are much harder to spot at night.
Remember, if you encounter a flooded road, Turn Around, Don't
Drown.

By sunrise Sunday, the I-35 corridor is likely going to be
experiencing the line of thunderstorms. There will be a continued
threat for large hail and damaging winds. By this time, slightly
weaker low-level shear will be in place, slightly reducing the
tornado potential. Nonetheless, an isolated embedded tornado
cannot be ruled out.

The dryline will stall before exiting our region, then retreat
northwestward through the day. This will keep North and Central
Texas in a moist environment with additional storm chances in the
afternoon. The severe weather threat Sunday will mainly be along
and east of I-35, where instability will be the highest.

Monday Onward

Deep southerly flow will continue across the region, keeping the
potential for diurnally driven convection alive Monday through
Wednesday. Compact impulses will be moving overhead, leading to
occasional showers and storms. Weak shear each day will likely
keep the severe weather threat low, however, a strong storm or two
cannot be ruled out. The main hazards would be small hail and
gusty winds.

There remains fairly good agreement that a cold front will be
pushing southward across the Plains, arriving to our region
Thursday afternoon. With plenty of moisture expected, we'll have
to monitor the parameter space as yet another severe day is
possible. Details in timing/hazards will become more clear in the
coming days.

Hernandez

&&

.AVIATION... /NEW/
/18Z TAFs/

Thunderstorms are moving through the D10 airspace at this time and
will gradually spread eastward through the afternoon. Will include
a TEMPO for TSRA through 20Z at all Metroplex airports and Waco.
This activity should move east into the afternoon with VFR
prevailing. Another round of MVFR will develop after dark tonight
and persist through mid-Saturday morning. Additional thunderstorms
are expected to develop overnight Saturday night into Sunday
morning.

Dunn

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    81  70  82  65  77 /  70   5  20  90  70
Waco                80  70  81  65  74 /  80  20  20  90  80
Paris               76  68  81  65  74 /  70  10  20  90  90
Denton              84  68  81  62  77 /  50   5  20 100  70
McKinney            79  69  81  65  75 /  70   5  20  90  80
Dallas              80  70  83  65  76 /  70   5  20  90  80
Terrell             78  70  82  67  74 /  90  10  20  90  80
Corsicana           77  72  85  69  76 /  90  20  20  80  80
Temple              80  70  83  67  75 /  80  20  20  90  80
Mineral Wells       89  68  81  60  80 /  30   0  30  90  40

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Apr 26, 11:46 AM CDT, 2 hours before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1146 AM CDT Fri Apr 26 2024

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-271215-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1146 AM CDT Fri Apr 26 2024

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will continue to develop through the afternoon and
evening hours mainly along the I-35 corridor and will move into East
Texas into the evening. Large hail, damaging winds, and a few
tornadoes will all be possible with these storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The severe threat will increase once again late Saturday afternoon
through Sunday morning across North Texas as another round of
thunderstorms is expected. Large hail, damaging winds, and a few
tornadoes will be possible. In addition, locally heavy rainfall may
cause flash flooding across parts of North Texas.

There will be a chance for thunderstorms on Sunday afternoon and
evening as well, mainly east of I-35. A few of these storms could be
severe with damaging winds and large hail.

On and off storm chances will continue through the weekend. Lightning
and brief heavy rain will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Timely reports of severe weather and flooding will be appreciated
through the weekend.

In the hours before

Local storm report, Apr 26, 12:20 PM CDT, 1 hour 26 minutes before
Preliminary Local Storm Report
National Weather Service Fort Worth TX
1220 PM CDT Fri Apr 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     Hail             2 NE Kennedale          32.77N 97.31W
04/26/2024  M1.75 Inch       Tarrant            TX   Trained Spotter

            Golf ball hail reported at Little Rd and I20
            in SE Fort Worth.

&&

MAS
Local storm report, Apr 26, 12:22 PM CDT, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service Fort Worth TX
1222 PM CDT Fri Apr 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1219 PM     Hail             2 NE Arlington          32.71N 97.11W
04/26/2024  E1.75 Inch       Tarrant            TX   Public

            Report from mPING: Golf Ball (1.75 in.).

&&

MAS
Local storm report, Apr 26, 1:05 PM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Fort Worth TX
105 PM CDT Fri Apr 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 PM     Tornado          5 S Gholson             31.64N 97.25W
04/26/2024                   McLennan           TX   Public

            Tornado pictures and damage reports from the
            China Springs area. Time estimated.

&&

JLD
Local storm report, Apr 26, 1:20 PM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Fort Worth TX
120 PM CDT Fri Apr 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 PM     Tornado          4 E West                31.80N 97.02W
04/26/2024                   McLennan           TX   Emergency Mngr

            Tornado pictures and reports from north of
            Tours to Penelope.

&&

MAS
Local storm report, Apr 26, 1:28 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Fort Worth TX
128 PM CDT Fri Apr 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0121 PM     Hail             3 W Whitney             31.97N 97.37W
04/26/2024  M0.75 Inch       Hill               TX   Public

            Dime (0.75 in.) hail W of Whitney.

&&

MAS
Local storm report, Apr 26, 1:45 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Fort Worth TX
145 PM CDT Fri Apr 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 PM     Tornado          7 SSE Frost             32.00N 96.75W
04/26/2024                   Navarro            TX   Emergency Mngr

            Tornado reported near FM 477 near Brushie
            Prairie in western Navarro Co.

&&

JLD

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Fort Worth, TX (KFWD), 12:00Z

6.8 hours before the tornado, 100 km from the path. April 26, 2024.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2024-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1752 joules per kilogram, CIN 0, lifted condensation level 583 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Fort Worth, TX at 12:00Z on 2024-04-26The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 344 square meters per square second, 0 to 6 km bulk shear 41 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1752 J/kg
Mixed-layer CIN
0 J/kg
Surface CAPE
2033 J/kg
Mixed-layer LCL
583 m above ground
0-6 km bulk shear
41 kt
0-1 km bulk shear
43 kt
0-1 km storm-relative helicity
344 m²/s²
0-3 km storm-relative helicity
430 m²/s²
Significant tornado parameter
3.5
Supercell composite
17.2
0-3 km lapse rate
5.1 K/km

Open this sounding in Storm Lab

The surface observations

Corsicana (CRS), 23 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Dallas/Ft Worth radar (KFWS), 81 km away, was scanning. The volume nearest the touchdown began at 18:46 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2024 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of April 26, 2024

77 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 264:49 AM CDTEF0Cleveland, OK0.530$10,000
April 264:52 AM CDTEF0Pottawatomie, OK2.440$5,000
April 264:53 AM CDTEF1Cleveland, OK1.975$6,000
April 265:05 AM CDTEF0Pottawatomie, OK2.450$30,000
April 265:28 AM CDTEF1Okfuskee, OK9.9500$20,000
April 265:31 AM CDTEF0Lincoln, OK0.230$10,000
April 266:18 AM CDTEF1Okmulgee, OK6.9650$25,000
April 267:22 AM CDTEF1Pittsburg, OK1.7250$50,000
April 2612:16 PM CDTEF1Sherman, NE4.7175$140,000
April 2612:23 PM CDTEF0McLennan, TX0.130$10,000
April 2612:26 PM CDTEF1McLennan, TX0.9100$200,000
April 2612:32 PM CDTEF1Sherman, NE5.7100$200,000
April 2612:48 PM CDTEF0McLennan, TX0.215
April 2612:48 PM CDTEF2Hill, TX5.7165$200,000
April 2612:52 PM CDTEF0Howard, NE2.350$200,000
April 2612:58 PM CDTEF3Howard, NE9.3600$3.5 million
April 261:06 PM CDTEF1Hill, TX0.255$60,000
April 261:30 PM CDTEF1Navarro, TX9.0200$200,000
April 261:32 PM CDTEF2Howard, NE9.2880$800,000
April 261:49 PM CDTEF1Hill, TX2.4200$50,000
April 262:04 PM CDTEF2Greeley, NE26.7500$25,000
April 262:19 PM CDTEF0Navarro, TX2.1100
April 262:30 PM CDTEF0Navarro, TX1.1100$100,000
April 262:51 PM CDTEF1Butler, NE8.1200
April 262:52 PM CDTEF3Lincoln tornado, NE5.37003
April 262:57 PM CDTEF1Lancaster, NE3.0150
April 263:03 PM CDTEF0Lancaster, NE1.950
April 263:06 PM CDTUnratedButler, NE0.730
April 263:12 PM CDTEF1Saunders, NE3.850
April 263:27 PM CDTUnratedBoone, NE1.050
April 263:30 PM CDTEF4Elkhorn tornado, NE31.91,9004
April 263:32 PM CDTEF2Elk, KS8.5300
April 263:34 PM CDTEF2Woodson, KS6.7100
April 263:42 PM CDTUnratedBoone, NE2.0100
April 263:52 PM CDTEF0Wilson, KS1.0150
April 264:07 PM CDTEF1Platte, NE4.8100
April 264:13 PM CDTEF1Wilson, KS1.360
April 264:52 PM CDTEF1Mills, IA2.780
April 264:52 PM CDTEF1Harrison, IA9.1766
April 264:54 PM CDTEF3Douglas, IA to NE19.1550
April 264:59 PM CDTEF0Harrison, IA2.6200
April 265:02 PM CDTUnratedAllen, KS0.010
April 265:08 PM CDTEF3Pottawattamie, IA13.3900
April 265:10 PM CDTUnratedRichardson, NE0.01
April 265:16 PM CDTEF1Stanton, NE0.7100
April 265:17 PM CDTEF0Monona, IA1.5100
April 265:23 PM CDTEF1Monona, IA3.3250
April 265:25 PM CDTEF3Minden–Harlan tornado, IA40.31,90013
April 265:29 PM CDTEF0Bourbon, KS3.375$50,000
April 265:40 PM CDTEF1Harrison, IA1.830
April 265:45 PM CDTUnratedRichardson, NE0.01
April 266:07 PM CDTEF1Vernon, MO3.495$40,000
April 266:14 PM CDTUnratedHolt, MO0.01
April 266:28 PM CDTEF2Shelby, IA9.3200$50,000
April 266:30 PM CDTUnratedCrawford, IA2.550
April 266:36 PM CDTEF0Bates, MO0.850
April 266:47 PM CDTEF0Bates, MO1.150
April 266:49 PM CDTEF1Shelby, IA13.0300$30,000
April 266:52 PM CDTEF2Adams, IA9.7350$300,000
April 266:56 PM CDTEF0St. Clair, MO0.250$20,000

All 78 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.